Alert archive / Alabama / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 20, NWS Huntsville, AL

March 28, 2021Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 28, 2021, 12:31 AM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2021, 12:31 AM CDT (05:31 UTC)
Expired
Mar 28, 2021, 1:15 AM CDT
In force
44 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 11:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.7
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS54 KHUN 280531
SVRHUN
ALC033-077-280615-
/O.NEW.KHUN.SV.W.0020.210328T0531Z-210328T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
1231 AM CDT Sun Mar 28 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lauderdale County in northwestern Alabama...
  Northwestern Colbert County in northwestern Alabama...

* Until 115 AM CDT.

* At 1231 AM CDT, severe thunderstorms were located along a line
  extending from Pineflat to Hinkle, moving east at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waterloo, Riverton, Wright and Threet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for northwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 8776 3485 8788 3481 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0531Z 254DEG 45KT 3497 8830 3476 8858 

HAIL...<.75IN
WIND...60MPH
 
$$

GH
2 follow-up statements
879 
WWUS54 KHUN 280558
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
1258 AM CDT Sun Mar 28 2021

ALC033-077-280615-
/O.CON.KHUN.SV.W.0020.000000T0000Z-210328T0615Z/
Lauderdale AL-Colbert AL-
1258 AM CDT Sun Mar 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN LAUDERDALE AND NORTHWESTERN COLBERT COUNTIES...

At 1258 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Walnut Grove to near Iuka, moving east
at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Waterloo, Riverton, Wright and Threet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 600 AM CDT for northwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 8776 3485 8788 3481 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0558Z 254DEG 45KT 3506 8793 3485 8821 

HAIL...<.75IN
WIND...60MPH
 
$$

GH
521 
WWUS54 KHUN 280614
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
114 AM CDT Sun Mar 28 2021

ALC033-077-280624-
/O.EXP.KHUN.SV.W.0020.000000T0000Z-210328T0615Z/
Lauderdale AL-Colbert AL-
114 AM CDT Sun Mar 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES WILL EXPIRE AT 115 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Tornado Watch remains in effect until 600 AM CDT for northwestern
Alabama.

LAT...LON 3500 8776 3485 8788 3481 8811 3489 8810
      3492 8816 3496 8817 3500 8820 3501 8820
TIME...MOT...LOC 0614Z 254DEG 45KT 3511 8773 3490 8801 

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:47 PM CDT, 44 minutes earlier.

Area forecast discussion, Mar 27, 11:47 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1147 PM CDT Sat Mar 27 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 1000 PM CDT Sat Mar 27 2021

As of 10pm, all storms from the afternoon have shifted north of the
area, and we sit clear of any precipitation south of a warm front
currently producing severe storms and flooding across central
Tennessee. To our west, tornadic supercells have formed ahead of a
cold front and are currently tracking in a line from Clarksville TN
to Memphis and to Shreveport LA. Expect this activity to maintain
intensity as it tracks east through MS, and an additional tornado
watch may be warranted by midnight. Deep shear profiles support a
transition to a more linear storm mode by the time storms reach the
western AL state line, with the potential for a few embedded
supercells given some curvature in nearby hodographs. Given an uptick
in shear and steering flow, these storms could outpace their current
expected time of arrival, and activity could pick up over northwest
AL as early as midnight. All modes of severe weather will be
possible, and will have to keep our eyes out for flash flooding too,
as grounds are already saturated from recent heavy rain.

With this being an overnight event, please have multiple ways of
receiving warning information capable of waking you up in the middle
of the night. Also, if you come across a flooded roadway, please do
not drive through, as flash flooding hazards are maximized at night
when visibility is reduced.

.SHORT TERM...(Sunday through Monday)
Issued at 340 PM CDT Sat Mar 27 2021

The cold front will rocket eastward across the region in the late
night and early Sunday morning. Anna-front showers are expected after
the front passes. Those showers should end over our eastern areas by
the late morning. In a progressive upper level pattern, clouds
should clear the area in the afternoon. With cooler air filtering in,
high temperatures for Palm Sunday should be ~15 degrees cooler than
today. The cooler air will make itself more noted Sun night, as lows
chill into the mid/upper 30s. Similar conditions are forecast for
Monday with highs in the mid 60s under generally sunny skies.

.LONG TERM...(Monday night through Friday)
Issued at 340 PM CDT Sat Mar 27 2021

Dry weather should continue into early next Tuesday. Highs on Tue
should rise to around 70. Clouds however will be on the increase as
a strong cold front nears from the NW. This front being pushed
eastward by a deepening upper level system will bring more chances of
showers and thunderstorms for the Tue afternoon into the late Wed
afternoon timeframe. Some of these storms could become strong to
marginally severe late Tue/early Wed - with strong outflow winds the
main threat.

Following this system is modified Arctic air heading southbound. Yes,
there is still plenty of very cold air up north. High temperatures in
the lower 60s on Wed, cooling in the afternoon will plunge into the
low/mid 30s by daybreak Thursday. A NW wind of 5-10 mph should help
prevent frosting, but damage to early, sensitive vegetation is
possible. The cold airmass will be more felt on Thu, with high
temperatures rising only into the low/mid 50s. A widespread freeze
is likely Thu night and early Friday morning, as low temperatures
chill to around 30. Protection of sensitive plants will likely be
needed.

A slow warmup is forecast on Good Friday, with highs rising into the
upper 60s. Saturday should be even warmer, featuring highs in the
mid/upper 60s under sunny skies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1147 PM CDT Sat Mar 27 2021

A line of strong to severe +TS will move rapidly east through north
AL and southern middle TN. LLWS will occur ahead of the line. Widespread
winds of 30-40kt are expected with the gust front along with
temporary IFR conditions due to reduced visibility. Gusts over 50kt
are possible with the severe thunderstorms and a Tornado Watch is in
effect until 11Z. Behind the line and cold front, winds will shift
to the northwest with ceilings improving to VFR by 13-14Z.
Scattering and then clearing should take place by late morning or in
the afternoon hours.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Sunday evening for ALZ001>007-009.

TN...Flash Flood Watch through Sunday evening for TNZ076-096-097.

&&

NEAR TERM...25
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...17

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 27, 12:59 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
1259 PM CDT Sat Mar 27 2021

ALZ001>007-009-TNZ076-096-097-281200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Jackson-Moore-Lincoln-Franklin TN-
1259 PM CDT Sat Mar 27 2021

...FLASH FLOOD WATCH IN EFFECT FROM THROUGH 7 PM SUNDAY EVENING...

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, perhaps a few tornadoes, and damaging wind will be
possible, along with locally excessive rainfall.

Tonight, a line of strong to severe thunderstorms is likely to move
through from northwest to southeast across the area. Damaging winds,
large hail, and possibly tornadoes are the expected severe weather
hazards. Also, locally excessive rainfall may result in flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. The threat of excessive rainfall and flash flooding
will diminish during the afternoon.

A chance of thunderstorms exists again Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

ALZ008-010-016-281200-
Marshall-DeKalb-Cullman-
1259 PM CDT Sat Mar 27 2021

This Hazardous Weather Outlook is for north central Alabama and
northeast Alabama.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will become more numerous this afternoon,
especially across southern middle Tennessee and far north Alabama.
Large hail, damaging winds, and perhaps a few tornadoes will be
possible.

Tonight, a line of strong to severe thunderstorms is likely to move
from northwest to southeast across the area. Damaging winds, large
hail, and possibly tornadoes are the expected severe weather hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The line of strong to severe thunderstorms will exit during the
morning hours. A chance of thunderstorms exists again Tuesday night
into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible, especially tonight into early Sunday morning.

20

In the hours before

Local storm report, Mar 27, 7:49 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     1 NNE GOOD HOPE         34.12N 86.86W
03/27/2021                   CULLMAN            AL   PUBLIC

            TREE DOWN IN GOOD HOPE.

&&

25
Local storm report, Mar 27, 7:50 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     GOOD HOPE               34.11N 86.86W
03/27/2021  M50 MPH          CULLMAN            AL   TRAINED SPOTTER

            MEASURED 50 MPH WIND GUST IN GOOD HOPE, AL
            ALSO BLEW DOWN ONE SMALL TREE.

&&
Local storm report, Mar 27, 7:51 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
751 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             EVA                     34.33N 86.76W
03/27/2021  M0.25 INCH       MORGAN             AL   EMERGENCY MNGR

&&

25
Local storm report, Mar 27, 7:52 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
752 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 S MADISON             34.67N 86.75W
03/27/2021                   MADISON            AL   BROADCAST MEDIA

            POWERLINES DOWN OFF OF CLEGHORN DRIVE IN
            MADISON, AL BY THE CRACKER BARREL.

&&
Local storm report, Mar 27, 7:56 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
756 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             PAINT ROCK              34.66N 86.33W
03/27/2021  M1.00 INCH       JACKSON            AL   PUBLIC

&&

25
Local storm report, Mar 27, 7:57 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
757 PM CDT SAT MAR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     PAINT ROCK              34.66N 86.33W
03/27/2021                   JACKSON            AL   PUBLIC

            TREE SNAPPED AND OUTHOUSES WERE DAMAGED.

&&

25

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 1:13 AM CDTSpecial Weather StatementHUNLauderdale47 min
Mar 28, 1:52 AM CDTFlash Flood WarningHUNLauderdale3 hr
Mar 28, 2:39 AM CDTSpecial Weather StatementHUNColbert51 min
Mar 28, 2:45 AM CDTSpecial Weather StatementHUNFranklin45 min
Mar 28, 3:09 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence36 min
Mar 28, 3:34 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Morgan26 min
Mar 28, 3:58 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison, Morgan47 min
Mar 28, 4:26 AM CDTSevere Thunderstorm WarningHUNJackson34 min
Mar 28, 4:46 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison, Morgan44 min
Mar 28, 5:02 AM CDTSevere Thunderstorm WarningHUNCullman28 min
Mar 28, 5:21 AM CDTSevere Thunderstorm WarningHUNJackson24 min
Mar 28, 5:30 AM CDTSevere Thunderstorm WarningHUNCullman30 min
Mar 28, 5:41 AM CDTAreal Flood WarningHUNMadison3 hr
Mar 28, 5:57 AM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall33 min
Mar 28, 6:26 AM CDTSpecial Weather StatementHUNDeKalb34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.